Louisiana, 2002

Hail in Louisiana, December 31, 2002

December 31, 2002 · NWS LCH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 30, 9:15 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 30, 9:15 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CST MON DEC 30 2002

WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM.

SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS
HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS
UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE
SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA.

EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS
SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000
FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET
AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE
INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE
WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT.

.LCH...SCA GMZ450-455-470-475

.PRELIMINARY NUMBERS...
AEX 54/62/40/62/41/56  +73210
BPT 54/61/40/64/46/63  +42100
LCH 55/62/42/65/45/63  +42100
LFT 58/63/43/64/46/63  +52100

K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 21 hours 2 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF
THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND
MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE
POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND
STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND
LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH
PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL
PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE
THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN
AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY.

YOST

In the hours before

Local storm report, Dec 31, 1:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
101 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/31/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.
Local storm report, Dec 31, 1:04 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
104 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    CROWLEY                   LA   WIND DAMAGE
12/31/02   ACADIA                         ACADIA PARISH SHERIFF
                                          OFFICE REPORTED TREES DOWN
                                          AT THE CORNER OF MUSCRATE
                                          RD AND HIGHWAY 92 NEAR
                                          LYONS POINT.
Local storm report, Dec 31, 1:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
116 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/31/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

MM
Local storm report, Dec 31, 1:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
120 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

MM
Local storm report, Dec 31, 1:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
126 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

1158 PM    IOWA                      LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES BLOWN
                                          DOWN.

MM
Local storm report, Dec 31, 1:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
128 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

1158 PM    IOWA                      LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES BLOWN
                                          DOWN.

1130 PM    SULPHUR                   LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES AND
                                          LIMBS BLOWN DOWN.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Mary

When
December 31, 1:30 AM CST
Where
St. Mary County, Baldwin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.833, -91.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324113.